Alert archive / South Dakota / Tornado Warnings in 2022

Tornado Warning 26, NWS Aberdeen, SD

June 20, 2022McPherson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 20, 2022, 4:26 PM CDT for McPherson County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2022, 4:26 PM CDT (21:26 UTC)
Expired
Jun 20, 2022, 4:49 PM CDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:36 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WFUS53 KABR 202126
TORABR
SDC089-202200-
/O.NEW.KABR.TO.W.0026.220620T2126Z-220620T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
426 PM CDT Mon Jun 20 2022

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Northeastern McPherson County in north central South Dakota...

* Until 500 PM CDT.
    
* At 426 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Spring Creek Colony, or 21 miles east of Ashley,
  moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Spring Creek Colony around 430 PM CDT.
  Forbes around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4581 9896 4594 9910 4594 9877
TIME...MOT...LOC 2126Z 228DEG 34KT 4592 9896 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Connelly
1 follow-up statement
530 
WWUS53 KABR 202149
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
449 PM CDT Mon Jun 20 2022

SDC089-202159-
/O.CAN.KABR.TO.W.0026.000000T0000Z-220620T2200Z/
McPherson SD-
449 PM CDT Mon Jun 20 2022

...THE TORNADO WARNING FOR NORTHEASTERN MCPHERSON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central South Dakota.

LAT...LON 4581 9896 4594 9910 4594 9877
TIME...MOT...LOC 2148Z 228DEG 34KT 4607 9872 

$$

Connelly

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:53 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 20, 2:53 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
253 PM CDT Mon Jun 20 2022

.DISCUSSION...
Issued at 215 PM CDT Mon Jun 20 2022

Forecast challenges revolve around severe convective chances this
afternoon through late this evening.

At 2 PM CDT, skies are partly to mostly sunny and temperatures are
warming into the 90s east of the nearly stalled out cold frontal
boundary on stiff south-southwest breezes. West of the front,
winds are out of the northwest and temperatures range from the
low 70s to the upper 80s. The front is positioned currently from
near Fargo North Dakota down to near Ipswich down to near
Chamberlain and on down to around Alliance Nebraska. A periodically
severe storm has been moving north-northeast through Dewey and
Corson counties over the past couple of hours.

The atmosphere is primed for some strong/organized convection.
More than adequate instability and increasingly favorable shear
will support severe thunderstorms by late this afternoon into this
evening. All weather hazard types are possible, although large
hail and damaging winds remain the greatest threats. There have
been more clouds around today than Saturday or Sunday, and this is
likely hampering the warm up today east of the frontal boundary.
That said temperatures across portions of northeast South Dakota
into western Minnesota have still been able to heat up into the
mid to upper 90s, with heat indices beginning to nose up to just
over the century mark. Current heat-related headlines continue,
unchanged into this evening.

Once this front begins to move east tonight, the cooler/drier air
already moving into the western forecast zones will make its way
over into the rest of the CWA, leaving Tuesday through Wednesday
dry days in the forecast, with cooler temperatures closer to
normal expected. The flow pattern aloft is still set to go semi-
zonal through Wednesday night. Then, when the mid-level dirty
ridge starts to build in on Thursday (mid-level WAA), there could
be some elevated convection around heading into Thursday
evening/night. The next cold front that moves through the region
behind this short-lived upper ridging is supposed to come through
sometime between Friday afternoon and Saturday morning. And there
could be some convection accompanying that frontal passage. Warmer
temperatures set up on Thursday into Friday prior to the frontal
passage. Then, temperatures cool back down some for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1244 PM CDT Mon Jun 20 2022

Terminals KABR,KATY,KPIR,KMBG

For the most part, VFR conditions will prevail through the TAF
valid period. The exception will be during the 3 to 6 hour window
this afternoon/evening when strong to severe thunderstorms develop
across central and north central South Dakota and track
northeastward through the late evening hours. Periods of MVFR cigs
and MVFR/IFR vsbys along with strong potentially damaging winds
and heavy downpours may accompany the thunderstorms. The storms
should exit the area to the east by midnight, leaving the rest of
the TAF valid period dry and breezy/windy from west-northwest
winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning until 11 PM CDT this evening for
     SDZ006>008-018-021.

     Heat Advisory until 11 PM CDT this evening for SDZ011-019-020-
     022-023-037-051.

MN...Excessive Heat Warning until 11 PM CDT this evening for MNZ039-
     046.

&&

DISCUSSION...Dorn
AVIATION...Dorn
Hazardous weather outlook, Jun 20, 4:13 AM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
413 AM CDT Mon Jun 20 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
413 AM CDT Mon Jun 20 2022 /313 AM MDT Mon Jun 20 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Excessive Heat Warnings and Heat Advisories are in effect today and
this evening for areas along and east of the James River Valley,
where heat indices will exceed 100 to 105 degrees.

Thunderstorms will develop across central South Dakota late this
afternoon, then will track eastward during the evening hours. Strong
to severe storms are possible, with large hail and strong wind gusts
being the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Parkin

In the hours before

Special weather statement, Jun 20, 12:19 PM CDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1119 AM MDT Mon Jun 20 2022

SDZ015-201745-
Dewey SD-
1119 AM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of west central Dewey
County through 1145 AM MDT...

At 1119 AM MDT, Doppler radar was tracking a strong thunderstorm near
Lantry, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lantry and Bear Creek around 1125 AM MDT.
  Eagle Butte and South Eagle Butte around 1135 AM MDT.

Other locations in the path of this storm include Green Grass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4504 10148 4511 10149 4529 10122 4502 10095
      4496 10114 4499 10114 4499 10150 4503 10150
TIME...MOT...LOC 1719Z 232DEG 28KT 4499 10148

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Serr
Local storm report, Jun 20, 12:46 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1246 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     2 NE LANTRY             45.04N 101.39W
06/20/2022  E60 MPH          DEWEY              SD   TRAINED SPOTTER

            IN ADDITION TO NICKLE HAIL.

&&

MC
Local storm report, Jun 20, 12:48 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1248 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     TSTM WND DMG     2 ENE LANTRY            45.02N 101.38W
06/20/2022                   DEWEY              SD   PUBLIC

            MPING REPORT OF 1-INCH TREE LIMBS BROKEN
            WITH SHINGLES BLOWN OFF.

&&

MC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:02 PM CDTSpecial Weather StatementABRDewey28 min
Jun 19, 7:29 PM CDTSpecial Weather StatementABRDewey31 min
Jun 19, 8:03 PM CDTSpecial Weather StatementABRWalworth42 min
Jun 19, 8:12 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth48 min
Jun 19, 9:45 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Walworth45 min
Jun 19, 10:15 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth45 min
Jun 20, 12:19 PM CDTSpecial Weather StatementABRDewey26 min
Jun 20, 12:28 PM CDTSevere Thunderstorm WarningABRDewey34 min
Jun 20, 12:52 PM CDTSevere Thunderstorm WarningABRCorson, Dewey38 min
Jun 20, 2:07 PM CDTSevere Thunderstorm WarningABRCampbell, Corson38 min
Jun 20, 6:31 PM CDTSevere Thunderstorm Warning Considerable damage threatABRJones, Stanley44 min
Jun 20, 6:39 PM CDTTornado WarningABRJones25 min
Jun 20, 6:50 PM CDTTornado WarningABRJones, Stanley25 min
Jun 20, 6:57 PM CDTTornado WarningABRJones, Lyman33 min

Nearby

Tornado Warnings in South Dakota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.